Texas, 2018

Damaging Winds in Texas, August 12, 2018

August 12, 2018 · NWS BRO · 2 events in 1 county or zone

A rapidly developing line of thunderstorms raced northward through Cameron County east of US 77, creating gusts over 40 mph and causing minor damage to a few tree limbs, unfastened lawn furniture, and a few power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A rapidly developing line of thunderstorms raced northward through Cameron County east of US 77, creating gusts over 40 mph and causing minor damage to a few tree limbs, unfastened lawn furniture, and a few power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 12, 1:48 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 12, 1:48 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
248 PM CDT Sun Aug 12 2018

.SHORT TERM (Now through Monday night): Mid level ridging continues
over the Gulf as a 500mb low persists over northern Texas. Surface
high pressure will prevail across the Gulf of Mexico through the
short term as a stationary front lingers across the central Texas.
Brownsville radar currently indicates some convection associated
with an outflow boundary south of the Rio Grande River. This
activity is moving to north near 30 mph and is expected to diminish
around sunset. However, isolated rain chances will continue across
the far west tonight due to increase moisture and the close
proximity to the stalled front/upper level trough.

Some drier air moves into deep south Texas from the east tonight
into Monday. No rainfall is expected overnight through Monday night.
Low temperatures tonight and Monday night will be in the 75 to 80
degree range under partly cloudy skies. High temperatures Monday
will climb a degree or two than today, mainly due to less cloud
cover. Temperatures Monday afternoon will generally be in the 90s
with heat index values around 105 degrees in some locations.

.LONG TERM (Tuesday through Sunday): Long term remains rather
typical of early to mid August in Deep South Texas, with hot
temperatures and mostly dry conditions. Models stick with a weak
mid level inverted trough of low pressure approaching around the
south to southwestern side of the ridge across the Bay of
Campeche, coupled with increased low level moisture extended
northward over the Gulf of Mexico.

Have kept isolated pops offshore Tuesday through Thursday. The
seabreeze may have a better shot at developing isolated convection
across coastal areas Friday through Saturday as the weak mid
level trough swings westward over Mexico. Temperatures remain
slightly above normal, gaining a degree or two by Thursday with
southerly flow, dry conditions, and limited cloud cover. Heat
indices are expected to be in the 105-109 degree range through the
period.

&&

.MARINE (Now through Monday night): Generally moderate southeast
winds and moderate seas are expected through Monday night with
high pressure in control. Small craft should exercise caution
conditions will be likely on the Laguna Madre on Monday. Small
craft should exercise caution conditions will continue on the
lower Texas Gulf waters through Monday night. Isolated to
scattered showers and thunderstorms may develop through this
evening.

Tuesday through Saturday: Breezy winds Tuesday afternoon into
Tuesday evening will likely keep Small Craft Exercise Caution
conditions in play for the Laguna Madre and Gulf waters.
Conditions will slowly improve Wednesday into Thursday with
moderate seas of 2 to 4 feet expected into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  93  81  93 /  10   0   0  10
BROWNSVILLE          80  95  81  96 /  10   0   0  10
HARLINGEN            79  97  79  97 /  10   0   0  10
MCALLEN              81  99  81 100 /  10   0   0   0
RIO GRANDE CITY      78 101  77 102 /  10   0   0   0
SOUTH PADRE ISLAND   81  87  81  86 /  10   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...Caceres-63
Long Term...Hallman-56
Graphicast/PSU...Bogorad-59
Hazardous weather outlook, Aug 12, 3:51 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
451 AM CDT Sun Aug 12 2018

TXZ248>257-351-353-131000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
451 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values will be in the 103 to 108 degree range Monday
through Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-131000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
451 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents at area beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated rip current risk will continue through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 12, 2:04 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Brownsville TX
304 PM CDT SUN AUG 12 2018

TXZ255-257-122045-
Coastal Cameron TX-Inland Cameron TX-
304 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND SOUTHEASTERN WILLACY
COUNTIES UNTIL 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of South Point, or 10 miles south of Southmost, moving
north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Harlingen, San Benito, La Feria, Los Fresnos, Santa Rosa, South Padre
Island, Rancho Viejo, Rio Hondo, Palm Valley and Los Indios.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2589 9752 2603 9764 2606 9784 2631 9783
      2634 9722 2633 9732 2631 9731 2632 9732
      2633 9734 2627 9734 2627 9733 2631 9730
      2627 9731 2634 9721 2637 9721 2607 9714
      2605 9716 2595 9715 2593 9735 2584 9738
TIME...MOT...LOC 2003Z 169DEG 33KT 2575 9743

Hallman

The radar

The Brownsville radar (KBRO), 1 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
August 12, 2:17 PM CST to 2:32 PM CST
Where
Cameron County, (Bro)brownsville Arp to 1.33 mi WNW of Los Fresnos
Measured
40 kt (46 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
25.920, -97.420

Thunderstorm winds of just over 45 mph knocked down several palm fronds and blew unfastened lawn furniture around portions of the City of Brownsville to Los Fresnos. Brownsville/South Padre Island International Airport recorded a wind gust of 46 mph at 2:17 PM CST.

Thunderstorm Wind, Cameron

When
August 12, 2:32 PM CST to 2:47 PM CST
Where
Cameron County, 1.33 mi WNW of Los Fresnos to (Hrl)rio Grande Arpt
Measured
45 kt (52 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
26.076, -97.500

Thunderstorm winds of between 45 and 52 mph knocked down several palm fronds and blew unfastened lawn furniture around portions of the City of Los Fresnos to Harlingen. Harlingen/Valley International Airport recorded a wind gust of 52 mph at 2:46 PM CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783347, 783348.